Indiana, 2006Damaging Winds and Lightning Strike in Indiana, May 29, 2006
May 29, 2006 · NWS LOT · 4 events in 1 county or zone
3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 29, 1:20 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, May 29, 1:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
220 PM CDT MON MAY 29 2006
.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
220 PM CDT
SOLAR POWER WITH A CONVECTIVE TEMP OF 86 HAS BEEN THE TRIGGER SO FAR
WITH THE LATEST SCATTERED SHOWER AND TSTM OUTBREAK. THE MOISTURE
POOL IS FAIRLY SHALLOW NOW BUT MODELS PROMISE TO INCREASE THE LAYER
BY TUESDAY. SO CAN EXPECT MORE EXTENSIVE CLOUD COVER BUT CAN ALSO
EXPECT A LOWER TRIGGER TEMP OF 78. CAPES ARE LOOKING MORE
THREATENING NOW THAN MODELED FOR TUESDAY OR WEDNESDAY. SAME GOES FOR
LI VALUES. HOWEVER MODELS ALSO DRIVING SEVERAL SHORT WAVES THIS WAY
TUESDAY AND WEDNESDAY...SUPPLYING THE NECESSARY TRIGGERS FOR LIFT.
THESE WAVES ARE JUST OUT AHEAD OF COLD FRONT SLIDING ACROSS THE
PLAINS NOW AND DROPPING DOWN THRU THE UPPER AND MID MS VLY ON
TUESDAY AND NEARLY STALLING ACROSS THE LAKES AND MID MS VLY
WEDNESDAY. DONT HAVE REAL GOOD SHEAR WITH ANY STORM OUTBREAK NEXT
TWO DAYS. FREEZING LVL IS UP TO 14K SO VILS SHOULD NOT BE UNLIKE NOW
WHERE WE ARE GETTING PROSPECTS FOR AROUND AN INCH HAIL FROM THE
ALGORITHM. BUT DOESNT APPEAR TO BE ANY MID LVL DRYING ON FCST
SOUNDINGS FOR DOWNDRAFTS TOMORROW. WILL START OFF WITH SCATTERED
TSTMS THIS EVENING THEN CHC OVERNIGHT...TO SCT TSTMS AGAIN TUESDAY.
WILL CONTINUE CHC TSTMS IN FCST INTO WEDNESDAY NIGHT WHEN FROPA SHUD
CUT OFF SFC SUPPORT. BUT UPR TROF NOT THRU UNTIL THURSDAY...SO RAIN
CHANCES MAY NOT ALTOGETHER DISAPPEAR. BUT WILL HAVE DRY AND MILD
CONDS FOR NOW INTO THE REST OF THE WEEK AND THRU THE WEEKEND WITH
HIGH PRESSURE BLDG OVER THE MIDWEST.
RLB
&&
.AVIATION...
100 PM CDT
FOR 18Z TAFS...CUMULUS CONGESTUS WITH BASES AROUND 4500-5000 KFT ARE
OVERSPREADING THE TERMINALS THIS AFTN. VERY ISOLD TSRA POPPING UP IN
RATHER UNSTABLE AIRMASS WITH VERY WEAK SHORTWAVE INDICATED IN MODELS
AND WATER VAPOR IMAGERY OVR CENT IL MOVING NE. WITH NO SIGNIFICANT
UPR LEVEL FORCING MECHANISM OR SFC BOUNDARIES...COVERAGE OF THUNDER
SHOULD BE RATHER LIMITED. THUNDER AND CU SHOULD DISSIPATE AROUND 02Z
WITH LOSS OF DIURAL HEATING. CONVECTION BUILDING OVR THE KC METRO
AREA WILL CONTINUE TO SEND CIRRUS ACROSS MO/IA AND INTO IL THROUGH
THE NIGHT AND INTO TOMORROW. HIGH BASES CU FIELD SHOULD BEGIN TO
THICKEN AGAIN AFT 14Z TUES...THOUGH IT APPEARS BETTER LIFT
ASSOCIATED WITH APPROACHING FRONTAL BOUNDARY WILL HOLD OFF UNTIL AFT
18Z...SO NO MENTION OF PRECIP AT THIS POINT BEYOND THIS AFTN.
RRH
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
&&
Hazardous weather outlook, May 29, 2:00 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT MON MAY 29 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-300930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
300 PM CDT MON MAY 29 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THESE STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST TUESDAY THROUGH WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
LMZ740>745-766-300930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
300 PM CDT MON MAY 29 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF
THESE STORMS THIS EVENING COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST TUESDAY THROUGH WEDNESDAY EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
In the hours before
Local storm report, May 29, 1:21 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
221 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL POSEN 41.63N 87.69W
05/29/2006 E1.75 INCH COOK IL LAW ENFORCEMENT
BROKE FRONT WINDSHIELD ON SQUAD CAR.
&&
RBRUMERLocal storm report, May 29, 2:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
314 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL ORLAND PARK 41.61N 87.85W
05/29/2006 M0.75 INCH COOK IL LAW ENFORCEMENT
&&
RBRUMERLocal storm report, May 29, 2:15 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
315 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL CARPENTERSVILLE 42.12N 88.27W
05/29/2006 M1.25 INCH KANE IL TRAINED SPOTTER
&&
RBRUMERLocal storm report, May 29, 2:31 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
331 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 S FOX LAKE HILLS 42.39N 88.12W
05/29/2006 LAKE IL AMATEUR RADIO
TWO WILLOW TREES DOWN.
&&
RBRUMERLocal storm report, May 29, 3:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
403 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST CRETE 41.45N 87.62W
05/29/2006 E75 MPH WILL IL TRAINED SPOTTER
TREES DOWN
&&
RBRUMERLocal storm report, May 29, 3:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
407 PM CDT MON MAY 29 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND DMG MANHATTAN 41.43N 87.99W
05/29/2006 WILL IL TRAINED SPOTTER
POWER LINES DOWN
&&
RBRUMERThunderstorm Wind, Lake
- When
- May 29, 3:15 PM CST
- Where
- Lake County, Munster
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.567, -87.517
Large tree limbs and power lines were blown down. One tree limb landed on two cars. A roof was damaged.
Thunderstorm Wind, Lake
- When
- May 29, 3:15 PM CST
- Where
- Lake County, Dyer
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -87.533
Wind gusts estimated between 60 and 70 mph. Tree limbs and power lines were blown down. A flat roof was blown off a building at 215th and Madison. Another roof was blown off a restaurant.
Lightning, Lake
- When
- May 29, 3:15 PM CST
- Where
- Lake County, Munster
- Reported by
- NEWSPAPER
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A large tree was struck by lightning, which caused the tree to fall, but caused no damage.
Thunderstorm Wind, Lake
- When
- May 29, 3:20 PM CST
- Where
- Lake County, Schererville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -87.450
A gust was estimated to 75 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Michigan, May 29, 200675 injured · 17 events
- Flash Flood in Texas, May 29, 20061 death · $10,000 · 1 event
- Damaging Winds and Lightning Strikes in Wisconsin, May 29, 20067 injured · $25,000 · 52 kt wind · 4 events
- Flash Flooding and Flooding in Illinois, May 29, 2006$32,000 · 1.75 in hail · 25 events
- Rip Current in Florida, May 29, 20066 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 2006$51,000 · 53 kt wind · 7 events
- Flash Flooding in Texas, May 29, 2006$57,000 · 4 events
- Flash Flooding and High Wind in Texas, May 29 to 30, 2006$50,000 · 53 kt wind · 4 events
- Flash Flood and Debris Flow in Puerto Rico, May 29, 2006$50,000 · 2 events
- Flash Flood in Texas, May 29, 2006$50,000 · 1 event
- Damaging Wind in Alabama, May 29, 2006$50,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2006$15,000 · 1.25 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510165, 5510167, 5510168, 5510166.